Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS El Paso, TX

July 25, 2008Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 25, 2008, 10:30 PM MDT for Grant County, New Mexico. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2008, 10:30 PM MDT (04:30 UTC)
Expired
Jul 26, 2008, 12:00 AM MDT
In force
90 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 170 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 4.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 260430
FFWEPZ
NMC017-260600-
/O.NEW.KEPZ.FF.W.0022.080726T0430Z-080726T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1030 PM MDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  THIS INCLUDES THE CITY OF SILVER CITY...

* UNTIL MIDNIGHT MDT

* AT 1018 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SILVER   
  CITY...CENTRAL...BAYARD...TYRONE...FAYWOOD...AND HURLEY

A CLUSTER OF STRONG STORMS IS SLOWLY MOVING SOUTHWEST ACROSS THE 
AREA. THESE STORMS ARE PRODUCING VERY HEAVY RAINFALL WITH OVER ONE 
INCH PER HOUR OCCURRING. SOME AREAS MAY GET OVER 2 INCHES OF RAIN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. 

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3279 10854 3279 10794 3253 10795 3252 10823
      3243 10823 3242 10852

$$

TAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:45 PM MDT, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 25, 2:45 PM MDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
245 PM MDT FRI JUL 25 2008

.SYNOPSIS...
ABUNDANT MOISTURE ASSOCIATED WITH THE REMNANTS OF DOLLY HAS ALREADY
MOVED INTO WEST TEXAS THIS AFTERNOON AND WILL SPREAD TO SOUTHERN NEW
MEXICO TONIGHT INTO SATURDAY. THIS HAS PROMPTED A FLASH FLOOD WATCH
FOR MUCH OF THE AREA AS ISOLATED HEAVY SHOWERS AND THUNDERSTORMS
WILL DEVELOP AND POSSIBLY CAUSE SOME FLASH FLOODING. THE HEAVIER
RAINFALL WILL SWITCH TO SOUTHWEST NEW MEXICO SATURDAY NIGHT AND
SUNDAY AS AREAS TO THE EAST BEGIN TO DRY OUT SOME. HIGH PRESSURE
ALOFT REFORMS OVER TEXAS AND EASTERN NEW MEXICO MONDAY TO DECREASE
THUNDERSTORM ACTIVITY BACK TO ISOLATED FOR MUCH OF NEXT WEEK.

&&

.DISCUSSION...
THE REMAINS OF TROPICAL STORM DOLLY STILL HOLDING TOGETHER FAIRLY
WELL WITH VISIBLE CIRCULATION AND BANDS MOVING OVER WEST TEXAS.
CENTER IS WEST/SOUTHWEST OF THE SOUTHERN TIP OF THE BIG BEND...OR
JUST NORTHEAST OF CHIHUAHUA, MEXICO. LIGHT SHOWERS HAVE FALLEN
ACROSS HUDSPETH MOST OF THE AFTERNOON AND A CONVECTIVE BAND IS NOW
BRINGING SOME HEAVIER THUNDERSTORMS INTO FAR EASTERN HUDSPETH OVER
THE GUADALUPE MOUNTAINS. EXPECT THE REMNANTS TO REMAIN SOMEWHAT
INTACT THIS EVENING AND SPREAD RAIN TO EL PASO AND DONA ANA COUNTIES
BEFORE THE FEATURE STARTS TO FALL APART. NOT TO GET COMPLACENT
THOUGH AS MID AND UPPER MOISTURE FROM THIS FEATURE WILL MOVE TO
SOUTHWESTERN NEW MEXICO LATE TONIGHT AND SATURDAY AND SHIFT THE
FOCUS OF HEAVY RAIN AND FLOOD POTENTIAL TO THIS AREA. BOTH NAM/GFS
BRING PWS UP TO AS HIGH AS 1.7 TO 1.8 INCHES TONIGHT AND INTO
SATURDAY. BEST GUESS RIGHT NOW IS WIDESPREAD RAINFALL TOTALS OF
.5-.75 INCHES WITH ISOLATED AREAS OF 2-3 INCHES. THESE HIGH RAINFALL
TOTALS COULD EVEN BE HIGHER TONIGHT AS EMBEDDED THUNDERSTORMS STILL
A BETTER BET THAN ON SATURDAY.

BY SUNDAY...DEEP TROPICAL MOISTURE LIMITED TO JUST THE FAR WESTERN
CWA SO KEPT THE HIGHEST POPS IN THAT AREA...WITH AREAS TO THE EAST
TURNING BACK TO MORE TYPICAL SUMMERTIME ISOLATED AFTERNOON/EVENING
THUNDERSTORMS. HIGH PRESSURE ALOFT RE-ESTABLISHES ITSELF OVER TEXAS
AND EASTERN NEW MEXICO BEGINNING MONDAY AND LASTING THROUGH MOST OF
NEXT WEEK. THIS WILL BRING THE ENTIRE AREA BACK INTO THE TYPICAL
SUMMER PATTERN...HENCE WENT ISOLATED AFTERNOON THUNDERSTORMS IN THE
MOUNTAINS AND ISOLATED EVENING THUNDERSTORMS ALL AREAS FOR EACH DAY
FROM MONDAY ON.

&&

.AVIATION...
VALID 26/000Z-27/0000Z...
SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE DURING THE PERIOD AS
MOISTURE FROM TROPICAL DEPRESSION DOLLY MOVES INTO THE REGION. DUE
TO ALL THE MOISTURE WIDESPREAD LOW CEILINGS CAUSING MVFR TO IFR
CONDITIONS ARE POSSIBLE. HEAVY RAIN MAY ALSO LOWER VISIBILITIES TO
IFR OR LIFR CONDITIONS. MONITOR TAFS AND METARS FOR ANY UPDATES.

&&

.FIRE WEATHER...
LOADS OF MOISTURE MOVING INTO THE REGION WILL CAUSE WIDESPREAD
SHOWERS AND THUNDERSTORMS AS THE DAY PROGRESSES. HEAVY RAIN WITH
POSSIBLE FLOODING TODAY AND TOMORROW AND MAY CONTINUE INTO SUNDAY IN
THE WESTERN PORTIONS. THINGS BEGIN TO DRY OUT NEXT WEEK...BRINGING A
BREAK IN PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  86  69  91  71 /  50  40  30  30  20
SIERRA BLANCA TX        64  82  61  87  64 /  50  40  30  30  20
LAS CRUCES              68  85  68  89  69 /  50  40  30  30  20
ALAMOGORDO              68  84  65  88  67 /  30  40  30  30  20
CLOUDCROFT              49  65  50  68  50 /  30  40  30  40  20
TRUTH OR CONSEQUENCES   69  84  66  88  67 /  40  40  40  40  20
SILVER CITY             61  78  58  76  60 /  30  60  60  50  30
DEMING                  68  85  68  88  69 /  50  60  60  50  30
LORDSBURG               68  84  67  87  68 /  30  60  60  50  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 10 PM MDT THIS EVENING THROUGH LATE
     SATURDAY NIGHT FOR NMZ022-023-030>032.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ056.

     FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH SATURDAY
     AFTERNOON FOR TXZ055.

&&

HEFNER/ADAIR
Hazardous weather outlook, Jul 25, 11:30 AM MDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1130 AM MDT FRI JUL 25 2008

NMZ022>025-030>032-TXZ055-056-261730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1130 AM MDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON WEST
TEXAS AND SPREAD TO SOUTHERN NEW MEXICO TONIGHT AS THE REMNANTS OF
DOLLY MOVE IN. ISOLATED AREAS OF HEAVY RAINFALL COULD CAUSE FLASH
FLOODING...FLASH FLOOD WATCHES OUT FOR MOST OF AREA.

ISOLATED THUNDERSTORMS EXPECTED INTO THE LATE EVENING HOURS. A FEW
STORMS COULD PRODUCE BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE ALL AREAS SATURDAY
WITH FLOOD POTENTIAL REMAINING FOR MOST AREAS RIO GRANDE WEST.
SHOWERS WILL BEGIN TAPERING OFF SUNDAY MOST AREAS...EXCEPT FAR
WEST...WHERE THEY WILL STAY SCATTERED WITH OCCASIONAL HEAVY
RAINFALL. BACK TO A BIT DRIER PATTERN MONDAY AND BEYOND...WITH JUST
ISOLATED AFTERNOON/EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 25, 7:45 PM MDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
745 PM MDT FRI JUL 25 2008

NMZ030-260345-
SOUTHWEST DESERT/BOOTHEEL-
INCLUDING THE CITY OF...LORDSBURG
745 PM MDT FRI JUL 25 2008

AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM OVER NORTHERN HIDALGO COUNTY NORTHEAST OF
LORDSBURG MOVING TO THE SOUTHWEST AROUND 15 MPH. THIS STORM IS
CAPABLE OF PRODUCING HEAVY RAIN OF ONE TO TWO INCHES PER
HOUR...SMALL HAIL AND WIND GUSTS UP TO 50 MPH.

MOTORISTS CAN EXPECT LOW VISIBILITY IN HEAVY RAIN ALONG INTERSTATE
10 NEAR LORDSBURG AND ON SECONDARY ROADS IN THE AREA. THERE MAY BE
PONDING OF WATER ON ROADS AND WATER FLOWING ACROSS ROADS IN THE
AREA. NEVER TRY TO WALK OR DRIVE ACROSS WATER COVERED ROADS...TURN
AROUND AND SEEK ALTERNATE ROUTES OF TRAVEL.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:32 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Sierra4 hr
Jul 26, 8:49 AM MDTFlash Flood WarningEPZDoña Ana, Otero3 hr
Jul 26, 11:44 AM MDTFlash Flood WarningEPZDoña Ana, Otero3 hr
Jul 26, 1:42 PM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra6 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.